Hail, Kiowa
- When
- May 30, 4:50 PM MST to 4:55 PM MST
- Where
- Kiowa County, 0.54 mi E of Eads
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -102.770
A severe storm produced hail up to the size of ping pong balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of ping pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:29 PM MST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 229 PM MDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 227 PM MDT Mon May 30 2016 ...Increased potential for thunderstorms for the SE Mts/Adjacent Plains Tuesday... Forecast area will be under weak forcing today ahead of trough axis out west connecting northern stream upper low moving through through northern U.S. Rockies and the desert southwest upper low. Showers and thunderstorms have fired off over the mountains...and are progged by models to continue eastward across the plains through the late afternoon/early evening. Surface low centered just north of KLHX has kept winds more southerly to southwesterly across the southern I-25 corridor and southern plains, and HRRR seems more inclined to mix out low level moisture today vs yesterday. However, where southeasterly winds maintain...could still see some lower 50 dew points...and CAPE values near 2000 J/kg through the early afternoon until mixing drops these off during the evening. Weak mid level winds today suggest deep layer shear may be on the weak side for organized supercell thunderstorms...but certainly a strong to marginally severe thunderstorm or two will be possible across the southeast plains to the east of KLHX. Main threat will be gusty winds to around 60 mph...but some hail up to 1 inch in diameter will also be possible with any initial intense updrafts. Activity will shift eastward into KS overnight. Northern stream upper Low will move eastward into the Dakotas tonight sending a cold front through southeast Colorado. Initially wind shift looks more thunderstorm outflow dominated this evening...but a secondary surge is expected after 09z with the main front. This will push cooler air into SE CO for Tuesday with winds shifting around from an easterly upslope direction during the afternoon. Question for Tuesday will be how much low level moisture will be retained behind the front and how much instability will be present. One of two scenarios could play out. If dew points drop off into the lower 40s this will significantly cut back on CAPE across the plains, but would likely maintain a narrow ribbon of up to 1000 J/kg of CAPE over the southeast mountains. However if surface dew points can maintain in the upper 40s and 50s...then this may be enough to keep 1000-1500+ J/kg of CAPE across much of the southeast plains. Still looks like main threat will be for widespread showers and thunderstorms for the southeast mountains initially during the afternoon with the plains being capped. . Best chance for a few strong storms or two will be over the mountains, particularly south of highway 50. This area is most likely to remain under low level theta-e axis with southern border counties also having some potential for some strong to marginally severe thunderstorm development in the afternoon. Will have to watch the burn scars in the SE mountains tomorrow afternoon as heavy rainfall from thunderstorms could produce some localized flash flooding for these more flood prone areas. For now think the risk is too localized to warrant flash flood watches at this point, but this will be re-assessed as the time frame gets resolved by higher res models. Snow levels will remain rather high through the day tomorrow, most likely above 11.5kft with higher peaks picking up a quick couple inches of snow during the afternoon. -KT .LONG TERM...(Tuesday night through Monday) Issued at 227 PM MDT Mon May 30 2016 ...Heavy Rain Possible Tue Night... Main concern in the extended comes early...Tue night...then things gradually settle down as a high amplitude ridge begins to build over the Rockies. Tue night...we get a good shot of upslope over the Ern CO Plains, as a 1020 ridge builds Over the High Plains on the backside of a shortwave system moving through the Dakotas and southern Canada. Concurrently...a weak low pressure system will track through southern AZ and NM. This will create a favorable upslope regime for our eastern mountains and I-25 corridor. NCEP models are in good agreement with between 0.5 and 1.0 inch of QPF over this region Tue night into Wed morning. Intensity level will be waning, so flash flood threat looks limited. However, still the possibility of some heavier cells impacting urban zones and burn scars, so will have to keep an eye on trend through the night into Wed morning. Heaviest amounts will be over Pikes Peak area and Wet mountains. Have boosted POPs to categorical for these zones, and spread POPs a bit farther to the east. Most of the I-25 corridor should see wetting rains. Far eastern Plains a bit more in question, but at least a chance of some rain for the areas farther east. For the mountains, snow levels may get down to 10000 feet or so, but heaviest snow accums will be above 11000 feet. Currently have about 4-8 inches of snow for the summit of Pikes Peak, and 3-6 for the Wets and Sangres. Considered an advisory for these high elevation zones, but given the high snow levels and relatively brief window of opportunity for higher QPF, will hold off. Travelers to the high country should be prepared for winter conditions through early Wed. Should see a bit of a respite late Wed morning into early afternoon, before another round of showers and a few storms hits Wed afternoon and eve, with persistent but weakening upslope through Wed night. This round does not look as heavy or widespread as the earlier one, however. After Wed, the upper ridge begins to build strongly over the Central Rockies, and temps will be on the increase over our area. Could see temps approach 90 degrees for the plains by the latter part of the week. Some moisture trapped under the ridge will keep a daily threat of showers and storms going each afternoon and eve, but primarily over the higher terrain and surrounding areas. Rose && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 227 PM MDT Mon May 30 2016 Isolated to scattered showers and thunderstorms will continue to spread eastward across the plains this evening. Main threat with thunderstorms will be gusty erratic winds to around 40-50kts. CIGS will remain VFR...though could briefly drop into the MVFR category under the stronger storms. This is most likely to occur to the east of KLHX through the evening. Thunderstorms should diminish for most areas by 03z. Winds will shift around from the north, and increase to 15-25 kts early Tuesday morning as a front moves through. This will bring in MVFR to local IFR CIGS for the Palmer Divide region which could spread into the KCOS area early Monday morning. For now think that northerly downslope winds off the Palmer should keep stratus to the north of the taf site. There will be a better chance for -SHRA/-TSRA at KCOS and KPUB tomorrow afternoon and evening with CIGS dropping into the IFR category Tuesday evening. KALS should feel little affect from this front on Tuesday with isolated -TSRA possible during the afternoon. -KT && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...KT LONG TERM...ROSE AVIATION...KT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1105 AM MDT MON MAY 30 2016 COZ058>089-093>099-311715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1105 AM MDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING EAST OF A LA JUNTA TO KIM LINE. HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THROUGH LATE MORNING...AND SPREAD EAST INTO THE I-25 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...BRIEF MODERATE TO HEAVY RAINFALL...AND LIGHTNING. EXPECT SHOWERS AND THUNDERSTORMS TO DISSIPATE AND MOVE EAST INTO KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND NIGHT WITH FEWER STORMS OVER WESTERN AREAS. IN ADDITION TO LIGHTNING...STORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAIN. ON WEDNESDAY...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING STORMS MAINLY IN AND NEAR THE MOUNTAINS. THE PRIMARY STORM THREATS WILL BE LIGHTNING...GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN. THURSDAY THROUGH THE WEEKEND...WARMER AND DRIER AIR WILL MOVE INTO COLORADO. THERE WILL STILL BE A CHANCE OF STORMS EACH DAY BUT THOSE CHANCES WILL MAINLY BE CONFINED TO AREAS IN AND NEAR THE MOUNTAINS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. PRIMARY STORM THREATS DURING THIS PERIOD WILL BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE PLAINS. 31/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 131 PM MDT MON MAY 30 2016 COZ086>088-302015- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 131 PM MDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO... NORTHWESTERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 215 PM MDT... AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES SOUTH OF BLENDE...OR 26 MILES SOUTH OF PUEBLO...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN PUEBLO...NORTHWESTERN LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES. LAT...LON 3779 10456 3798 10458 3805 10415 3778 10413 TIME...MOT...LOC 1931Z 266DEG 13KT 3790 10448 KT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT MON MAY 30 2016
COZ084>086-089-302100-
CROWLEY COUNTY CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
216 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHEASTERN PUEBLO AND NORTHWESTERN CROWLEY COUNTIES UNTIL 300 PM
MDT...
AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELLICOTT...OR 23 MILES EAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRUCKTON AND ELLICOTT.
LAT...LON 3877 10405 3852 10405 3852 10398 3846 10402
3872 10453 3889 10441
TIME...MOT...LOC 2016Z 297DEG 24KT 3877 10439
KTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 305 PM MDT MON MAY 30 2016 COZ085-302130- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- 305 PM MDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 330 PM MDT... AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRUCKTON...OR 38 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL EL PASO COUNTY. LAT...LON 3863 10405 3864 10417 3882 10416 3883 10406 TIME...MOT...LOC 2105Z 270DEG 13KT 3873 10411 KT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON MAY 30 2016
COZ085-302215-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
337 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...
AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HANOVER...OR 28 MILES SOUTHEAST OF COLORADO SPRINGS...MOVING
EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRUCKTON AND HANOVER.
LAT...LON 3880 10405 3853 10406 3856 10443 3874 10444
3880 10406
TIME...MOT...LOC 2137Z 267DEG 11KT 3865 10434
KTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 356 PM MDT MON MAY 30 2016 COZ093-094-097-098-302245- LA JUNTA VICINITY/OTERO COUNTY CO-LAMAR VICINITY/PROWERS COUNTY CO- EASTERN LAS ANIMAS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO- 356 PM MDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS... SOUTHEASTERN OTERO...NORTHEASTERN LAS ANIMAS AND CENTRAL BENT COUNTIES UNTIL 445 PM MDT... AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF JOHN MARTIN RESERVOIR...OR 26 MILES EAST OF NORTH LA JUNTA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOHN MARTIN RESERVOIR AND CADDOA. LAT...LON 3762 10323 3779 10341 3815 10289 3794 10267 TIME...MOT...LOC 2156Z 230DEG 16KT 3786 10307 KT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT MON MAY 30 2016
COZ095-096-310030-
EASTERN KIOWA COUNTY CO-WESTERN KIOWA COUNTY CO-
543 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
630 PM MDT...
AT 543 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EADS...OR 29 MILES NORTH OF LAMAR...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EADS...SHERIDAN LAKE...BRANDON...CHIVINGTON AND TOWNER.
LAT...LON 3838 10277 3854 10288 3862 10274 3862 10205
3847 10204
TIME...MOT...LOC 2343Z 240DEG 20KT 3850 10275
EPThe Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627107, 627108.